Journal of Neurosciences in Rural Practice
 
ORIGINAL ARTICLE
Year : 2010  |  Volume : 1  |  Issue : 2  |  Page : 63-66

Zidovudine-induced myopathy: A study in Indian patients


1 Department of Medicine and HIV/AIDS Centre for North East India, Military Hospital, Shillong, Meghalaya, India
2 Department of Medicine, AFMC and Command Hospital, Pune Complex, Pune, India
3 Department of Pathology, Military Hospital, Shillong, Meghalaya, India

Correspondence Address:
Amitabh Sagar
Department of Medicine and HIV/AIDS Centre North East India, Military Hospital, Shillong, Meghalaya - 793 001
India
Login to access the Email id


DOI: 10.4103/0976-3147.71717

PMID: 21808505

Get Permissions

Context: Literature is replete with studies on zidovudine-induced myopathy after prolonged use (use beyond 270 days on an average). However, all these studies have been done on patients of Caucasian, American and African ethnic origin. No such study has been carried out in Indian patients to our knowledge. Aims: To determine the correlation of zidovudine usage with serum creatine phosphokinase (CK) levels, clinical muscular weakness and muscle histology in Indian patients, we studied 147 physically active, Human Immunodeficiency Virus infected men on prolonged zidovudine-based antiretroviral therapy (ART). Settings and Design: Cross-sectional study on hospital follow-up patients of HIV infection. Materials and Methods: All cases on ART who reported to our canter during a period of 18 months were evaluated for symptoms (muscle fatigue, myalgia), objective muscle strength (testing clinically) and serum CK levels, and a select group was evaluated by muscle biopsy. These patients were on zidovudine for 1 to 7 years. Results: None of the patients studied had significant symptoms or objective muscle weakness and only a small fraction (10.8% of cases) had marginally raised serum CK levels. All muscle biopsies were normal on light microscopy. Conclusions: Zidovudine myopathy may be a constraint for use of the drug in the western population; however, it is a well-tolerated drug as regards myopathy in our study on Indian patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1977    
    Printed195    
    Emailed3    
    PDF Downloaded195    
    Comments [Add]    
    Cited by others 3    

Recommend this journal